Sildenafil use may be linked to NAION in men

October 12, 2005

Editor's Note: Howard Pomeranz, MD, describes a possible association of sildenafil and non-arteritic anterior ischemic optic neuropathy (NAION). There are several compelling parts of the argument, including temporal relationship of symptoms to drug delivery, a suggestive rechallenge history, a biologically plausible mechanism of effect, and analogy from other cases.

On the other hand, the risk seems low given the large number of prescriptions of sildenafil compared with the relatively low number of reported cases of presumed ischemic optic neuropathy. In addition, the possibility of alternative etiologies for the visual loss (other vasculopathic risk factors), including chance alone, cannot be excluded. -Andrew G. Lee, MD

A recent paper in the Journal of Neuro-Ophthalmology authored by Pomeranz and Bhavsar1 raises the question of a possible link between the use of sildenafil (Viagra, Pfizer) and development of non-arteritic anterior ischemic optic neuropathy (NAION).

The recent review by Pomeranz and Bhavsar1 summarizes the characteristics of 14 cases known to date. The men's ages ranged from 42 to 69 years. All but one of the patients had unilateral optic nerve involvement. The latency between sildenafil use and onset of vision loss ranged from less than 1 hour to as long as 36 hours after ingestion. Some of the patients used sildenafil for the first time when vision loss occurred. Other patients had been using sildenafil intermittently for as long as 2 years prior to the onset of vision loss. Final visual acuity after resolution of optic disc edema ranged from light perception to 20/20. Nearly all of the patients had a small cup-to-disc ratio. Most of the patients had identifiable atherosclerotic risk factors including hypertension, diabetes, hyperlipidemia, and smoking. Three of the patients had no vasculopathic risk factors. One of these patients experienced NAION in the other eye prior to use of sildenafil.

Because of the lack of an animal model in which to test for a relationship between sildenafil and NAION, a definite causal relationship cannot be established at this time. The authors believe that ophthalmologists should ask all men with NAION about the use of erectile dysfunction drugs, since this information may not be volunteered by patients without a specific inquiry. It is recommended that patients with a history of monocular NAION be cautioned that erectile dysfunction drugs may increase the risk of NAION in the fellow eye.

Howard Pomeranz, MD, is associate professor, department of ophthalmology at the University of Minnesota, Minneapolis. He did not indicate any financial interest.

References

1. Pomeranz HD, Bhavsar AR. Nonarteritic ischemic optic neuropathy developing soon after use of sildenafil (Viagra): a report of seven new cases. J Neuroophthalmol 2005;25:9-13.

2. Egan R, Pomeranz H. Sildenafil (Viagra) associated anterior ischemic optic neuropathy. Arch Ophthalmol 2000;118:291-292.